WA State Reports 1st Case of Lung Disease Linked to Vaping
The Washington State Department of Health reports the first Washington state case of a severe lung disease, potentially linked to e-cig use, or vaping. Notice they said "linked" and not directly caused.
Wednesday afternoon, WSDOH officials say a case has been identified in Seattle-King County. According to the DOH:
“The symptoms of this patient match what the Centers for Disease Control and Prevention have asked all state and local health jurisdictions to be on the lookout for in regards to the nationwide investigation into this matter,” said Washington State Health Officer Kathy Lofy. “This is the first patient identified in Washington associated with this outbreak.”
Public Health – Seattle & King County has reported the patient is a young adult male who has recovered after being hospitalized in August at a local King County Hospital."
The effort to examine the effects of vaping have come about after the Centers for Disease Control responded to multiple reports of what some are saying are 'outbreaks' of severe lung diseases, reportedly linked to e-cig use.
Although the CDC says the exact cause of these outbreaks and issues has not been pinpointed, they say all of the reported cases shared the common thread that the people were users of e-cig products-vaping.
E-cigs go by a wide variety of names, from JUUL's to vape pens, from e-hookahs to e-cigarettes. Once only used for tobacco replacement (nicotine) now it's common practice for them to be used in conjunction with marijuana. Users are also increasingly using a variety of newer flavorings and other chemicals in the cigs.
It is not known if these lung issues are due to vaping, or because of all the 'additional' products being inhaled--the pot, flavors etc. Some also question the safety of the add-on products being used in the pens, saying many are from overseas.
The WSDOH finished their report by issuing this statement:
"If you continue to use vaping devices, you should monitor yourself for symptoms (e.g., cough, shortness of breath, chest pain) and promptly seek medical attention if you have concerns about your health. You should never buy vaping products with THC or other cannabinoids off the street, and you should not modify or add any substances to these products not intended by the manufacturer."